PubAg

Main content area

A fixed-bandwidth view of the pre-asymptotic inference for kernel smoothing with time series data

Author:
Kim, Min Seong, Sun, Yixiao, Yang, Jingjing
Source:
Journal of econometrics 2017 v.197 no.2 pp. 298-322
ISSN:
0304-4076
Subject:
autocorrelation, covariance, econometric models, economic analysis, economic theory, heteroskedasticity, time series analysis, variance
Abstract:
This paper develops robust testing procedures for nonparametric kernel methods in the presence of temporal dependence of unknown forms. Based on the fixed-bandwidth asymptotic variance and the pre-asymptotic variance, we propose a heteroskedasticity and autocorrelation robust (HAR) variance estimator that achieves double robustness — it is asymptotically valid regardless of whether the temporal dependence is present or not, and whether the kernel smoothing bandwidth is held constant or allowed to decay with the sample size. Using the HAR variance estimator, we construct the studentized test statistic and examine its asymptotic properties under both the fixed-smoothing and increasing-smoothing asymptotics. The fixed-smoothing approximation and the associated convenient t-approximation achieve extra robustness — it is asymptotically valid regardless of whether the truncation lag parameter governing the covariance weighting grows at the same rate as or at a slower rate than the sample size. Finally, we suggest a simulation-based calibration approach to choose smoothing parameters that optimize testing oriented criteria. Simulation shows that the proposed procedures work very well in finite samples.
Agid:
6107821